Illinois, 2003Damaging Wind in Illinois, May 9, 2003
May 9, 2003 · NWS LOT · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 8, 5:45 PM CST, 6 hours 55 minutes earlier.
Area forecast discussion, May 8, 5:45 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT THU MAY 8 2003
AVIATION DISCUSSION FOR 00Z TAFS
ANOTHER TUF FORECAST DUE TO THE LAKE. CIGS AT 008 AT PWK DURING
AFTERNOON. ACTUALLY BEEN DOWN TO 008 AT MDW. SO THE LAKE FOG JUST
OFF ORD/MDW. LOOKS LIKE IT WILL WAFFLE IN AREA DURING EVE AS E WIND
CONTINUES. TS COMPLEX NOW RAPIDLY DEVELOPING OVER N MO AND
DANGERIOUS SQUALL LINE JUST TO WEST TO MOVE INTO AREA BETWEEN
05-12Z. PROBABLY 1 SHOT AFTER 05Z AND THEN A CHANCE ALONG WARM FRONT
TIL 12Z. BY 12Z LOOKS LIKE UPPER SUPPORT NE OF AREA. WARM FRONT
PASSES THRU MID MORNING WITH CLEARING AND SW FLO. LOOKS LIKE NEXT
POSSIBLE THREAT AFTER THIS PERIOD ENDS.
EARLIER SHOWERS WHICH APPROACHED AREA NOW DRYING UP UNDER THE RIDGE.
AF
PUBLIC DISCUSSION FOR PM ZONES/GRIDS...
WMFNT EXTENDING ESE FM NRN KS ACROSS MO TO SRN TIP OF IL WITH STRONG
FLOW OF WRM MOIST AIR OVR BNDRY. PROFILER NET SHOWING 40KT SW WNDS
AT 850MB OVER BNDRY...AND FCST TO INCREASE THIS EVE TO 50-60KT THIS
EVE AS SFC AND H8 LOWS LIFT NNE ACROSS ERN NEB INTO ERN SD AS MID
LEVEL LOW CONTS NE FN CNTRL HI PLAINS TO DKTS. CONVECTION IS AND HAS
REACHED WELL N OF SFC BNDRY...FURTHER N THAN MDLS INDICATED.
ACTIVITY WEAKENING AS IT GETS FURTHER N WHERE COOL LAYER DEEPER WITH
STRONGEST STORMS CONTINUING CLOSER TO WMFNT. WMFNT TO LIFT INTO
CNTRL IL THIS EVE...WITH H8 FRONT INTO NRN IL...SO EXPECT CONTD
ADVANCEMENT OF TSRA INTO CWA DURG EVE. MDLS DIFFER ON HOW FAR WMFNT
GETS INTO GRTLKS REGION BUT CURRENT FCST BASED ON JUST BARELY
GETTING THRU FAR NERN IL FRI MORNING...WHICH SHUD BRING SHORT
TEMPORARY END TO TS THREAT. CHC OF TSRA LATER FRI AFTN INTO NGT AS
MINOR SHORT WAVE AND ASSOCIATED AREA OF UVV MOVS ACROSS IA INTO NRN
IL COMBINED WITH DAYTIME HEATING...THO INSATBILITY FCST SOMEWHAT
WEAK NRN COUNTIES. MDLS UNCERTAINT ON SFC DETAILS AS WRN U.S.
PROGRESSES ACROSS RCKYS AND INTO PLAINS. WITH BNDRY SOMEWHERE IN
AREA AND EXPECTED SHORT WAV LIFTING NE THRU MAIN TROF LATE FRI NGT
WILL KEEP CHC TSRA GOING...BCMG LIKELY SAT AFTN/EVE AHEAD AND ALONG
CDFNT TO PUSH E OF MS RIVER BY 00Z SUN. CHC WRAP AROUND -SHRA SUN IN
CYCLONIC FLOW...ESPECIALLY WITH SOME DAYTIME HEATING. TEMP FCST
ANOTHER CHALLENGE WITH POTENTIAL FOR VERY LARGE CONTRAST EITHER SIDE
OF SFC BNDRY...ESPECIALLY WITH LAKE INFLUENCE FACTORED IN. WITH FNT
TO REACH THRU MOST IF NOT ALL NE IL FRI HAVE FCST MID 70S TO LWR 80S
MOST OF CWA THO POTENTIAL FOR SIG COOLER MAX TEMPS POSSIBLE IN FAR
NE IL.
CHI...NONE.
TRS
Hazardous weather outlook, May 8, 9:40 PM CST, 3 hours before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-
019-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1040 PM CDT THU MAY 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 AM CDT FROM BOONE
THROUGH FORD COUNTIES ON WEST IN NORTH CENTRAL AND NORTHEAST
ILLINOIS. THE PRIMARY THREAT TONIGHT APPEARS TO BE FROM LARGE HAIL.
HEAVY DOWNPOURS WILL ALSO ACCOMPANY THESE STORMS PRODUCING SOME
MINOR FLOODING.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY.
A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MID-MORNING ON
FRIDAY FOR ILLINOIS LOCATIONS NORTH OF INTERSTATE 80 AND NORTHWEST
INDIANA. ANOTHER CHANCE OF STORMS IS EXPECTED TO DEVELOP FRIDAY
AFTERNOON AND CONTINUE INTO FRIDAY NIGHT.
THUNDERSTORMS ARE LIKELY TO DEVELOP AGAIN SATURDAY AFTERNOON AND
CONTINUE INTO THE EARLY SUNDAY MORNING HOURS. SOME OF THESE STORMS
MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. THERE IS A BETTER
LIKELIHOOD FOR THESE STORMS TO PRODUCE VERY HEAVY DOWNPOURS THAT
COULD RESULT IN LOCALIZED AND POSSIBLY WIDESPREAD FLOODING SATURDAY
NIGHT AND SUNDAY. THE WEATHER SERVICE IS ESPECIALLY MONITORING THIS
WEEKEND SCENARIO FOR POSSIBLE FLOODING ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TONIGHT WEST OF A LINE FROM
BELVIDERE IN BOONE COUNTY TO PAXTON IN SOUTHERN FORD COUNTY UNTIL
300 AM CDT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
RLBIn the hours before
Special weather statement, May 8, 10:36 PM CST, 2 hours 4 minutes before
ILC007-141-201-090451-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1136 PM CDT THU MAY 8 2003
SEVERE THUNDERSTORM WATCH NUMBER 314 HAS BEEN CANCELLED FOR
WINNEBAGO...BOONE AND OGLE COUNTIES IN ILLINOIS.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THESE COUNTIES BUT
THE THREAT OF LARGE DAMAGING HAIL HAS ENDED.
Special weather statement, May 8, 11:19 PM CST, 1 hour 21 minutes before
ILC037-103-090535-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1219 AM CDT FRI MAY 9 2003
SEVERE THUNDERSTORM WATCH NUMBER 314 HAS BEEN CANCELLED FOR
LEE AND DEKALB COUNTIES IN ILLINOIS.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THESE COUNTIES BUT
THE THREAT OF LARGE DAMAGING HAIL HAS ENDED.
Special weather statement, May 8, 11:26 PM CST, 1 hour 14 minutes before
ILC063-099-090544-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1226 AM CDT FRI MAY 9 2003
SEVERE THUNDERSTORM WATCH NUMBER 314 HAS BEEN CANCELLED FOR
LASALLE AND GRUNDY COUNTIES IN ILLINOIS.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THESE COUNTIES BUT
THE THREAT OF LARGE DAMAGING HAIL HAS ENDED.
Thunderstorm Wind, Winnebago
- When
- May 9, 12:40 AM CST to 12:50 AM CST
- Where
- Winnebago County, Pecatonica
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.300, -89.350
Numerous trees and power lines were blown down across western and northern Winnebago county as a thunderstorm moved across the county during the early morning of May 9th.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358214.